Alert archive / Hawaii / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Honolulu, HI

December 19, 2010Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 19, 2010, 8:42 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2010, 8:42 AM HST (18:42 UTC)
Expired
Dec 19, 2010, 11:29 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 9 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2010-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2010-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WGHW50 PHFO 191842
FFWHFO
HIC009-192145-
/O.NEW.PHFO.FF.W.0013.101219T1842Z-101219T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
842 AM HST SUN DEC 19 2010

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF WESTERN MOLOKAI IN MAUI COUNTY

* UNTIL 1145 AM HST

* AT 830 AM HST...RADAR SHOWED PERSISTENT HEAVY RAIN OVER THE FAR 
  WESTERN PORTION OF MOLOKAI. THE AREA OF HEAVY RAIN IS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KEPUHI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737

$$

FOSTER
3 follow-up statements
477 
WGHW70 PHFO 191927
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
927 AM HST SUN DEC 19 2010

HIC009-192145-
/O.CON.PHFO.FF.W.0013.000000T0000Z-101219T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOLOKAI IN MAUI COUNTY-
927 AM HST SUN DEC 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI
IN MAUI COUNTY UNTIL 1145 AM HST...

LOCAL SPOTTER REPORTS 2.5 INCHES OF RAINFALL BETWEEN 7 AM AND 9 AM 
ACROSS WEST MOLOKAI. RADAR SHOWS THE HEAVIEST RAIN IS BEGINNING TO 
MOVE NORTH OF MOLOKAI...BUT MORE RAIN IS MOVING IN FROM THE 
SOUTHWEST. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEPUHI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737

$$

POWELL
367 
WGHW70 PHFO 192037
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1037 AM HST SUN DEC 19 2010

HIC009-192145-
/O.CON.PHFO.FF.W.0013.000000T0000Z-101219T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOLOKAI IN MAUI COUNTY-
1037 AM HST SUN DEC 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI
IN MAUI COUNTY UNTIL 1145 AM HST...

LOCAL SPOTTER REPORTS 2.5 INCHES OF RAINFALL BETWEEN 7 AM AND 9 AM 
ACROSS WEST MOLOKAI. RADAR SHOWS THE HEAVIEST RAIN IS BEGINNING TO 
MOVE NORTH OF MOLOKAI...BUT RAIN CONTINUES TO TRACK IN FROM THE 
SOUTHWEST. 

LOCATIONS IN THE WARNING INCLUDE KEPUHI AND MAUNALOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737

$$

FOSTER
934 
WGHW70 PHFO 192129
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1129 AM HST SUN DEC 19 2010

HIC009-192138-
/O.CAN.PHFO.FF.W.0013.000000T0000Z-101219T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOLOKAI IN MAUI COUNTY-
1129 AM HST SUN DEC 19 2010

...THE FLASH FLOOD WARNING IS CANCELLED FOR WESTERN MOLOKAI IN MAUI 
COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE TO THE 
NORTHEAST THUS THE FLASH FLOOD WARNING IS CANCELLED. MODERATE 
RAINFALL IS STILL EXPECTED THROUGH THE LATE MORNING AND AFTERNOON.

LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 19, 8:13 AM HST, 29 minutes earlier.

Area forecast discussion, Dec 19, 8:13 AM HST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
813 AM HST SUN DEC 19 2010

.UPDATE...
POSTPONED WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL
THIS EVENING GIVEN THE MAIN SHOWER BAND HAS ONLY REACHED THE KAIWI
CHANNEL THIS MORNING. ALSO MADE INCREASES TO RAINFALL CHANCES FROM
MAUI WESTWARD DUE TO THE WIDESPREAD RAIN COVERAGE ON RADAR.

&&

.SYNOPSIS...
RAIN WILL SPREAD ACROSS THE MAIN HAWAIIAN ISLANDS TODAY. HEAVIER
SHOWERS IN THE RAIN WILL THREATEN FLASH FLOODING ANYWHERE IN THE
STATE...AND A WINTRY MIX OF RAIN AND SNOW MAY CAUSE PROBLEMS ON THE
BIG ISLAND SUMMITS. THE RAIN WILL TAPER OFF SOMEWHAT BY LATE IN THE
COMING WEEK.

&&

.PREV DISCUSSION.../ISSUED 400 AM HST SUN DEC 19 2010/

LOCAL SOUNDINGS REVEALED A GREATLY WEAKENED INVERSION...AND ABUNDANT
MOISTURE INTRUDING AT MULTIPLE LEVELS. THE PRECIPITABLE WATER
MEASUREMENT AT LIHUE HAD RISEN TO AN IMPRESSIVE 1.9 INCHES. EVEN
MORE WATER VAPOR LURKED OFFSHORE TO THE SOUTHWEST OF THE STATE...
WHERE RADAR DATA DEPICTED WIDESPREAD RAIN WITH EMBEDDED HEAVY
SHOWERS TRAINING FROM THE WEST SOUTHWEST.

IN THE SHORT RUN...GUIDANCE PREDICTS DEEP RIDGING FROM THE SURFACE
THROUGH THE MIDDLE ATMOSPHERE TO LANGUISH IN PLACE AS A DEEPENING
STACKED LOW TO THE WEST TURNS THE WINDS MORE SOUTHERLY AT MOST
LEVELS. THIS PERSISTENT SOUTHERLY FLOW WILL CONTINUE TO ADVECT IN
THE EXTREMELY MOIST AIR MASS FROM THE DEEP TROPICS...SPREADING
STRATUS RAIN AND BATCHES OF HEAVIER SHOWERS ACROSS THE STATE.

THE RIDGING AND DEEP WARM ADVECTION TOGETHER WILL KEEP TEMPERATURES
ALOFT A BIT TOO HIGH FOR OPTIMAL THUNDERSTORM DEVELOPMENT...BUT THE
COPIOUS MOISTURE HAS PROVEN SUFFICIENT TO SPAWN ONE NORTHWEST OF
HONOLULU INTERNATIONAL AIRPORT ANYWAY...SO THE POSSIBILITY OF
ADDITIONAL DEEP CONVECTION CANNOT BE EXCLUDED.

RAIN HAS BEEN A LITTLE SLOW TO DEVELOP ALONG SOUTHERLY SLOPES OF THE
BIG ISLAND...BUT A FEW SHOWERS HAD STARTED UP...AND THIS ACTIVITY
WILL INCREASE THROUGH THE DAY. ONCE THE STRATUS REACHES THE BIG
ISLAND IN STRENGTH...IT SHOULD BE DEEP ENOUGH TO COVER THE SUMMITS.
WITH TEMPERATURES NEAR FREEZING AT THOSE ALTITUDES...WINTER WEATHER
CONDITIONS CERTAINLY WILL BE POSSIBLE. PREDICTING ACCUMULATION OF
SNOW OR ICE IS PROBLEMATIC BECAUSE EXTENSIVE WARM ADVECTION WILL
TEND TO PRODUCE PERIODS OF MELTING...ESPECIALLY BY DAY. ON THE OTHER
HAND...SOME FROZEN OR MIXED PRECIPITATION AT THE SUMMITS APPEARS
LIKELY...ESPECIALLY AT NIGHT. THUS...A WINTER WEATHER ADVISORY HAS
BEEN ISSUED.

FROM SUNDAY NIGHT THROUGH THE FIRST HALF OF NEXT WEEK...A WEAKENING
FRONTAL CLOUD BAND FINALLY MAY PRESS SOUTH TOWARD THE STATE.
HOWEVER...THIS FEATURE WILL WEAKEN CONSIDERABLY BEFORE REACHING THE
ISLANDS...SO THE MOIST AIR MASS AND STRATUS LAYERS WILL LANGUISH
OVER THE ISLANDS THROUGH MOST OF THE WEEK. A QUICK BURST OF TRADE
WINDS WILL BLOW THE FRONTAL REMNANTS OVER THE ISLANDS FROM THURSDAY
INTO FRIDAY...BUT THEN WINDS WILL TURN MORE SOUTHEASTERLY AGAIN
AHEAD OF ANOTHER APPROACHING FRONT BY NEXT WEEKEND. THE FORECAST HAS
BEEN ADJUSTED TO REFLECT THIS NEW SCENARIO.

&&

.MARINE...
A LARGE NORTH SWELL WILL CONTINUE TO REQUIRE A HIGH SURF ADVISORY
FOR NORTH-FACING SHORES...AND FOR EAST-FACING SHORES EXPOSED TO THE
NORTH SWELL...UNTIL TUESDAY MORNING. THIS SWELL ALSO WILL PRODUCE
HARBOR SURGES IN NORTH-FACING HARBORS...INCLUDING KAHULUI AND HILO
HARBORS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALL HAWAII ISLANDS.

HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD
WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND
EAST.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM HST
TUESDAY FOR BIG ISLAND SUMMITS.

&&

UPDATE...FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:38 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Dec 18, 7:53 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao4 days
Dec 18, 11:44 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 19, 3:32 AM HSTWinter Weather AdvisoryHFOHawaii5 hr
Dec 19, 5:32 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 19, 8:14 AM HSTWinter Weather AdvisoryHFOHawaii68 hr
Dec 19, 8:29 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Dec 19, 12:21 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.